Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 87, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 16, 2023, 3:38 PM EDT for Brevard County, Orange County, Osceola County, Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2023, 3:38 PM EDT (19:38 UTC)
- Expired
- Jun 16, 2023, 4:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brevard County, FL, Orange County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 40 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:00 PM EDT | TSTM WND GST 43 | 1 S Oak Mobile Home Par, FL | USSF Tower 9404 measured a wind gust of 37KT/43MPH from the west-northwest. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1699 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 9.6
The text
As transmitted.
909 WUUS52 KMLB 161938 SVRMLB FLC009-095-097-162015- /O.NEW.KMLB.SV.W.0087.230616T1938Z-230616T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Melbourne FL 338 PM EDT Fri Jun 16 2023 The National Weather Service in Melbourne has issued a * Severe Thunderstorm Warning for... Central Brevard County in east central Florida... Southeastern Orange County in east central Florida... Northeastern Osceola County in east central Florida... * Until 415 PM EDT. * At 337 PM EDT, a severe thunderstorm was located near Wedgefield, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Wedgefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2832 8116 2847 8115 2854 8056 2827 8058 TIME...MOT...LOC 1937Z 271DEG 39KT 2840 8103 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Law
1 follow-up statement
679
WWUS52 KMLB 162013
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
413 PM EDT Fri Jun 16 2023
FLC009-095-097-162022-
/O.EXP.KMLB.SV.W.0087.000000T0000Z-230616T2015Z/
Brevard FL-Orange FL-Osceola FL-
413 PM EDT Fri Jun 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD...SOUTHEASTERN
ORANGE AND NORTHEASTERN OSCEOLA COUNTIES WILL EXPIRE AT 415 PM EDT...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed
to expire. Gusty winds to 50 mph are still possible near Merritt
Island and Cape Canaveral.
LAT...LON 2832 8116 2847 8115 2854 8056 2827 8058
TIME...MOT...LOC 2012Z 271DEG 39KT 2839 8062
$$
HeilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:42 PM EDT, 56 minutes earlier.
Area forecast discussion, Jun 16, 2:42 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 242 PM EDT Fri Jun 16 2023 ...New MARINE, AVIATION... .DISCUSSION... Issued at 309 AM EDT Fri Jun 16 2023 Current-Tonight...It continues to be very warm and humid across ECFL with temps in the U80s to L90s areawide with some values eventually topping out in the M90s. Dewpoints generally in the L-M70s (few U70s) giving way to peak Heat Indices in the 100-106F range. Remember: Persons working or spending time outdoors today should be sure to stay hydrated and take plenty of breaks in air conditioning, if available. NEVER leave children or pets unattended in a car for any length of time. Another item is that Southwest to West winds have been higher than forecast across the area. Many locations will see sustained wind speeds of 15 to 25 mph with frequent gusts to 25 to 35 mph through the afternoon. Winds are forecast to gradually diminish through the evening. Convective activity beginning to pop across ECFL as daytime heating along with the WCSB traversing the peninsula once again today. The aforementioned breezy/gusty SW/W winds will inhibit development of the ECSB altogether. Still feeling the greatest coverage and intensity will be near Orlando southward going forward through sunset. We continue in a "troughy" pattern aloft with forecast H500 temps near - 10C and NWRLY flow at this level pushing embedded shortwave impulses across the central peninsula this afternoon into tonight. Primary threats from SCT storms this afternoon thru sunset will remain torrential downpours, frequent lightning strikes, gusty winds of 40-55 mph with a storm or two up to 60 mph, and small hail - perhaps up to quarter-size in 1 or 2 storms. With this "unique" weather pattern, a brief tornado cannot be ruled out either. Timing of highest coverage should range from late afternoon-early evening, though it again remains to be seen if later evening or overnight activity to the north is able to hold together and push southeast across the I-4 corridor area. This may be driven, in part, by vigorous shortwave impulses aloft. For the overnight, winds settle back down to 5-10 mph, under MCloudy skies and temps L-M70s. However, can't rule out cold pools from storms leading to lower overnight temperatures in some locations. PREVIOUS EXTENDED FORECAST DISCUSSION SLIGHTLY MODIFIED... Sat/Sat night...Short wave troughs rounding the top of the upper ridge centered over the lower Rio Grande Valley TX will slide SE across FL and reinforce the larger scale upper troughing. Moisture will increase but so will cloudiness, limiting sfc heating somewhat and holding max temps to the lower 90s. Given the upper support, expect a higher coverage of rain/storms (70 percent) with a few storms becoming strong/marginally severe esp if more sfc heating occurs. Forecast model soundings show considerable altocu which could make for a considerably cloudy day. The deep layer westerly flow will not be as strong as today so there is a better chance for a sea breeze to develop and be pinned near the coast. Rain chances should continue into Sat night as addl upper support spreads over the area. Also, to think about if we do indeed have extensive morning convection from an MCS, then the atmosphere will take time to recover into the afternoon, if it does at all. Much uncertainty remains with short-term model guidance. In addition, the SPC has upgraded ALL of ECFL to a Slight Risk (Day 2) for Severe Storms on Saturday. Sun-Thu...A period of above normal rain chances is expected. A stronger shortwave trough will round the top of the aforementioned mid level ridge Sun and cut-off over the southern Appalachians and retrograde S/SW to the central Gulf coast mid week. The persistent deep layer offshore (W/SW) flow will continue into early next week then turn out of the S/SW in response to the upper low. This should pull deep moisture northward into the FL peninsula Tue and beyond. The increased clouds and rain/storms will hold max temps around 90/lower 90s, more seasonable for mid June. Have capped rain chances at 60 percent for now. There is an increased risk of locally heavy rainfall next week. && .MARINE... Issued at 217 PM EDT Fri Jun 16 2023 Surface ridge axis remains surpressed south/east of our local area. Southwest to West flow remains dominant. The offshore flow remains moderate and we are not expecting the ECSB to develop. Wind speeds typically 10-15 kts near shore, but will see periods out past 20 nm of 15-20 kt winds into tonight. Seas mainly 2-3 ft but could build up to 4 ft offshore - especially Cape northward. Scattered offshore-moving showers and storms in the afternoon and evening. This activity should focus further south (of the Cape) late afternoon-evening. Due to the continued unusual weather pattern mariners will need to watch for some late evening - overnight activity, especially if storm complexes over north FL are able to hold together and drop southeastward toward/across the area - mainly Cape northward. Some storms could become strong to marginally severe over the next 24 hrs, producing gusts over 34 kts, frequent cloud to water lightning, torrential downpours, and small hail. Winds and seas locally higher invof convection. PREVIOUS EXTENDED MARINE FORECAST DISCUSSION... Sat-Tue...Persistent pattern of moderate to occasionally fresh SW to WSW (offshore) flow is forecast to continue through the weekend. This will tend to keep seas suppressed near the coast at 1-2 feet with 3 feet offshore. The sea breeze should form each late aftn but remained pinned near the coast, mainly south of the Cape. The primary concern for mariners will be strong offshore-moving storms producing locally higher winds and seas. Wind flow should become more S/SW Mon-Tue which should pull deeper moisture northward and increase coverage of clouds/precip. && .AVIATION... (18Z TAFS) Issued at 217 PM EDT Fri Jun 16 2023 Generally VFR continue with considerable uncertainty remaining regarding convective evolution again this afternoon. Think the focus for TSRA and perhaps future AMDs will be from MCO/ISM/TIX southward. Farther north, any chance for VCSH/VCTS will be brief thru 22z at LEE/SFB/DAB. Included VCTS at the southern sites, especially MLB southward thru around 00z. TEMPOs may be necessary as storm potential becomes clearer after 19z-20z. Brief MVFR/IFR conds are possible with heavier TSRA, including the potential for gusty and variable winds. Outside of convection, WSW winds are gusting 20-30 kt at times. Speeds will decrease after 00z to around 7-10 kt, perhaps remaining a bit higher at coastal terminals. Additional SHRA/TSRA are possible as early as 08z-10z Sat. across northern sites (LEE/MCO to DAB), spreading southward after 12z-13z to the southern terminals. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 90 72 89 / 40 70 60 60 MCO 75 91 74 91 / 40 70 60 60 MLB 75 92 74 89 / 30 70 60 60 VRB 75 92 74 91 / 30 70 60 60 LEE 75 90 74 90 / 50 70 60 60 SFB 76 91 74 91 / 40 70 60 60 ORL 76 92 75 91 / 40 70 60 60 FPR 75 92 74 90 / 40 70 60 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Sedlock LONG TERM....Law AVIATION...Schaper
Hazardous weather outlook, Jun 16, 1:12 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook...Updated to add Wind Threat Level National Weather Service Melbourne FL 112 PM EDT Fri Jun 16 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-170000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 112 PM EDT Fri Jun 16 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Isolated to scattered lightning storms, some of which could become strong to marginally severe, will be possible across all of east central Florida this afternoon and evening. The threat appears greatest south of an Orlando - Cape Canaveral line. Storm threats will include gusty winds to 50 mph, with the potential for isolated damaging wind gusts to 60 mph, frequent cloud-to-ground lightning strikes, coin-sized hail, and torrential downpours. There is also a small risk of brief tornado on boundary interactions. Minor to nuisance flooding may occur for areas that receive multiple rounds of storms, as well as for locations that may have observed heavy rainfall in recent days. .EXCESSIVE HEAT IMPACT... The combination of hot afternoon temperatures in the low to mid 90s and high humidity will lead to peak Heat Indices between 100 and 106 degrees this afternoon. Persons engaged in outdoor activities should remain well hydrated and take indoor rest breaks in an air conditioned location, if available. NEVER leave children or pets unattended in a car for any amount of time. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts of 35 knots or greater will be possible over inland lakes, the Intracoastal Waterway, and Atlantic waters, as lightning storms move eastward at 10 to 15 knots. The threat appears greatest from Orlando - Cape Canaveral southward this afternoon and evening. Boaters across the Intracoastal and near shore Atlantic waters should watch for storms approaching from the west and seek safe shelter well in advance as storms will be offshore-moving. .WIND AND SEA IMPACT... Freshening southwesterly winds will periodically increase 15 to 20 knots well offshore the Volusia and Brevard Atlantic waters today, and possibly tonight. Small craft should Exercise Caution out past 20 nautical miles. .HIGH WIND IMPACT... Breezy to Windy conditions are occurring across east central Florida this afternoon. Expect Southwest to West winds to average between 15 and 25 mph at times with frequent gusts to 25 to 35 mph across the area. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Scattered lightning storms are forecast through early next week. The threat for gusty winds, small hail, frequent lightning, and torrential downpours will continue each afternoon. A few storms could be strong to marginally severe Saturday. Temperatures will remain unseasonably warm into early next week, with highs reaching the low to mid 90s. These hot temperatures combined with high humidity will push peak afternoon Heat Indices to between 102 and 107 degrees, just below Heat Advisory criteria. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Sedlock/Haley
In the hours before
Special weather statement, Jun 16, 2:54 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Melbourne FL
254 PM EDT Fri Jun 16 2023
FLZ045-053-161930-
Osceola FL-Orange FL-
254 PM EDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southwestern Orange
and northwestern Osceola Counties through 330 PM EDT...
At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Intercession City, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Bay Lake and Celebration.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2839 8162 2838 8115 2809 8118 2815 8152
2820 8152 2826 8156 2826 8165
TIME...MOT...LOC 1854Z 275DEG 33KT 2826 8153
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LawLocal storm report, Jun 16, 3:12 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
312 PM EDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Tstm Wnd Gst Kissimmee Airport 28.29N 81.44W
06/16/2023 M48 mph Osceola FL AWOS
The Kissimmee AWOS (KISM) measured a wind gust of 41
knots/48 MPH from the NW.
&&
Event Number MLB2300235
CRISTALDIThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:13 PM EDT | Special Weather Statement | MLB | Indian River | 32 min |
| Jun 15, 9:11 PM EDT | Special Weather Statement | MLB | Lake | 34 min |
| Jun 15, 9:14 PM EDT | Special Marine Warning | MLB | 91 min | |
| Jun 15, 9:34 PM EDT | Special Weather Statement | MLB | Flagler | 26 min |
| Jun 15, 9:40 PM EDT | Special Weather Statement | MLB | Lake | 35 min |
| Jun 15, 10:07 PM EDT | Special Weather Statement | MLB | Volusia | 53 min |
| Jun 15, 10:11 PM EDT | Special Weather Statement | MLB | Lake | 34 min |
| Jun 15, 10:20 PM EDT | Special Marine Warning | MLB | 115 min | |
| Jun 16, 2:54 PM EDT | Special Weather Statement | MLB | Orange | 36 min |
| Jun 16, 2:56 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 34 min |
| Jun 16, 3:15 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Osceola | 30 min |
| Jun 16, 3:34 PM EDT | Special Marine Warning | MLB | 56 min | |
| Jun 16, 3:39 PM EDT | Special Weather Statement | MLB | Osceola | 36 min |
| Jun 16, 3:40 PM EDT | Special Weather Statement | MLB | Flagler | 35 min |
| Jun 16, 3:41 PM EDT | Special Weather Statement | MLB | Orange | 34 min |
| Jun 16, 3:46 PM EDT | Special Marine Warning | MLB | 89 min | |
| Jun 16, 3:47 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 28 min |
| Jun 16, 3:59 PM EDT | Special Weather Statement | MLB | Brevard | 46 min |
| Jun 16, 4:11 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 19 min |
| Jun 16, 4:15 PM EDT | Special Weather Statement | MLB | Orange, Seminole, Volusia | 45 min |
| Jun 16, 4:26 PM EDT | Special Marine Warning | MLB | 94 min | |
| Jun 16, 4:34 PM EDT | Special Marine Warning | MLB | 56 min | |
| Jun 16, 4:39 PM EDT | Special Marine Warning | MLB | 66 min | |
| Jun 16, 4:43 PM EDT | Special Weather Statement | MLB | Saint Lucie | 32 min |
| Jun 16, 4:54 PM EDT | Special Weather Statement | MLB | Brevard, Osceola | 51 min |
| Jun 16, 5:26 PM EDT | Special Marine Warning | MLB | 64 min | |
| Jun 16, 5:28 PM EDT | Special Weather Statement | MLB | Indian River, Okeechobee, Saint Lucie | 47 min |
| Jun 16, 5:37 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Saint Lucie | 23 min |
| Jun 16, 5:41 PM EDT | Special Marine Warning | MLB | 64 min | |
| Jun 16, 6:11 PM EDT | Special Weather Statement | MLB | Martin, Okeechobee, Saint Lucie | 49 min |
| Jun 16, 6:14 PM EDT | Special Marine Warning | MLB | 91 min | |
| Jun 16, 6:19 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Okeechobee, Saint Lucie | 26 min |
| Jun 16, 6:30 PM EDT | Special Marine Warning | MLB | 60 min | |
| Jun 16, 7:02 PM EDT | Special Weather Statement | MLB | Martin | 43 min |
| Jun 16, 7:43 PM EDT | Special Marine Warning | MLB | 32 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.